Case Reports

Single-Dose Niacin-Induced Hepatitis

Author and Disclosure Information

 

References

Discussion

There are over 900 different drugs, toxins, and supplements known to cause hepatic injury.11,12 Clinical manifestations of toxicity range from asymptomatic incidental elevations in transaminases to fulminant liver failure causing mortality. Ingestion of commonly used medications such as statins (although not in overdose quantities) can cause transient asymptomatic transaminitis.13 These elevations are usually mild—ie, less than twice the upper limit of normal. Patients who experience such elevations can usually continue to take the medications with frequent and vigilant monitoring of hepatic function.

Signs and Symptoms

Acute Liver Injury. Acute liver injury is diagnosed when AST and ALT levels are greater than twice the upper limit of normal. Patients also typically have mild-to-moderate abdominal findings, such as pain, nausea, and vomiting—as was experienced by our patient. Along with niacin, angiotensin-converting enzyme inhibitors, NSAIDs, and antifungal medications are examples of other medications that can cause this degree of drug-induced hepatitis.

Severe Liver Injury. Severe liver injury features elevations in not only AST and ALT, but also alkaline phosphate and bilirubin. Patients with severe hepatic injury appear clinically ill and may exhibit altered mental status and jaundice. This type of subfulminant hepatic failure commonly results from acetaminophen toxicity, anesthetic gases, iron toxicity, phosphorus toxicity, and cocaine toxicity. Examples of drugs that result in massive liver necrosis and fulminant hepatitis are acetaminophen, isoniazid, phenelzine, phenytoin, propylthiouracil, and sertraline. Patients with massive hepatic necrosis and hepatitis may require liver transplantation.

Etiology

Identifying the etiology of liver injury is made largely through the patient’s history because there are simply too many possible hepatotoxic agents to test for them all. Diagnostic suspicion of hepatic toxicity should be increased with signs of more serious disease; however, drug-induced liver injury should be included in the differential diagnosis for all cases of abdominal pain.

With respect to the patient in our case, obtaining a more complete history involving supplement and vitamin use would have allowed us to make the diagnosis in the ED. Unfortunately, these subtle aspects of a patient’s history are often overlooked in the emergent care setting.

Treatment

The treatment of niacin-induced liver injury is similar to the guidelines for treating most other drug-induced pathology.14 Removal of the offending agent and providing supportive care is the primary treatment modality.15 In addition, it is important that the clinician exclude and rule-out other causes of hepatitis such as those of viral, autoimmune, or ischemic etiology.

N-acetylcysteine. A medication classically used in patients with acetaminophen overdose, NAC is a safe and effective treatment for non-acetaminophen-induced liver injury, and was given to treat our patient.16L-carnitine. L-carnitine has been shown to be effective in cases of chronic steatosis from hepatitis C and in valproic acid induced hepatitis.17Since L-carnitine is not included on our hospital’s formulary, it was not a treatment option for our patient.Glucocorticoid Therapy. Although glucocorticoids are occasionally given to patients with systemic symptoms of drug reactions, its effectiveness has not been adequately studied.18

Prognosis

The prognosis of patients with acute drug-induced hepatitis is generally good, and most patients fully recover once the offending agent is removed. Poor prognostic factors include the presence of jaundice, requirement for dialysis, underlying chronic liver conditions, or elevated serum creatinine. While most patients will experience a complete recovery, approximately 5% to 10% will develop chronic hepatitis and/or cirrhosis.

Conclusion

Niacin is now available as prescription and OTC formulations and is a potentially hepatotoxic medication and dietary supplement. Niacin can cause an acute hepatitis, especially when taken in conjunction with other hepatotoxic substances. Drug-induced liver injury from niacin ingestion will improve quickly following removal, and the prognosis in otherwise healthy individuals is good.

Patients, especially young, healthy patients who present with symptoms concerning for hepatitis, should be asked specifically about any nutritional, herbal, or other supplement usage. During the history intake, many patients do not consider vitamins or other nutritional or herbal supplements as “medication” or as being significant, and only report prescription and OTC medications.

Next Article: